Alert archive / Oregon / Gale Watches in 2021
Gale Watch 3, NWS Medford, OR
NWS Medford, OR issued this gale watch at Jan 10, 2021, 2:24 AM PST. It took effect at Jan 11, 2021, 7:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 10, 2021, 2:24 AM PST (10:24 UTC)
- In effect from
- Jan 11, 2021, 7:00 PM PST
- Expired
- Jan 11, 2021, 2:29 AM PST
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
597 WHUS76 KMFR 101024 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 224 AM PST Sun Jan 10 2021 PZZ350-356-370-376-102330- /O.CON.KMFR.SE.W.0005.000000T0000Z-210111T0600Z/ /O.EXT.KMFR.SC.Y.0004.210111T0600Z-210112T0300Z/ /O.NEW.KMFR.GL.A.0003.210112T0300Z-210113T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 224 AM PST Sun Jan 10 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO 7 PM PST MONDAY... ...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 18 to 23 ft at 18 seconds. For the Small Craft Advisory, south winds 25 to 35 kt with gusts up to 40 kt and seas 12 to 17 ft at 16 seconds expected. For the Gale Watch, south winds 25 to 35 kt with occasional gusts up to 45 kt and seas a chaotic mix of high southerly winds waves and high westerly swell of 17 to 22 ft at 18 seconds possible. * WHERE...All areas. * WHEN...For the Hazardous Seas Warning, until 10 PM PST this evening. For the Small Craft Advisory, from 10 PM this evening to 7 PM PST Monday. For the Gale Watch, from Monday evening through Tuesday afternoon. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
922 WHUS76 KMFR 102333 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 333 PM PST Sun Jan 10 2021 PZZ350-356-370-376-111500- /O.CON.KMFR.SE.W.0005.000000T0000Z-210111T0600Z/ /O.CON.KMFR.SC.Y.0004.210111T0600Z-210112T0300Z/ /O.EXT.KMFR.GL.A.0003.210112T0300Z-210113T1500Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 333 PM PST Sun Jan 10 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 PM PST MONDAY... ...GALE WATCH NOW IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 15 to 18 ft at 17 seconds. For the Small Craft Advisory, south winds 15 to 25 kt with gusts 25 to 35 kt and seas 10 to 16 ft at 15 seconds expected. For the Gale Watch, south winds 30 to 40 kt with gusts up to 55 kt and seas 19 to 24 ft at 20 seconds likely. * WHERE...All hazards include all areas of the coastal waters. For the Gale Warning Tuesday into Wednesday, the most hazardous conditions will initially be over northern and western portions of the coastal waters and then will shift to the southern and eastern portions toward the latter part of the event. * WHEN...For the Hazardous Seas Warning, until 10 PM PST this evening. For the Small Craft Advisory, from 10 PM this evening to 7 PM PST Monday. For the Gale Watch, from Monday evening through Wednesday morning. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * ADDITIONAL INFORMATION...The storm series moving in Monday and continuing into Wednesday will produce periods of moderate to heavy rainfall. There's likely to be two peaks in the wind speeds during the period of the watch with the first being late Monday night into Tuesday morning and the second being Tuesday night into Wednesday morning. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ BTL Visit us at https://www.weather.gov/Medford
726 WHUS76 KMFR 111029 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 229 AM PST Mon Jan 11 2021 PZZ350-356-370-376-112330- /O.CON.KMFR.SC.Y.0004.000000T0000Z-210112T0300Z/ /O.UPG.KMFR.GL.A.0003.210112T0300Z-210113T1500Z/ /O.NEW.KMFR.GL.W.0005.210112T0300Z-210113T1500Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 229 AM PST Mon Jan 11 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST WEDNESDAY... * WHAT...For the Gale Warning, south winds 30 to 40 kt with gusts up to 50 kt and seas 20 to 25 ft at 20 seconds expected. For the Small Craft Advisory, south winds 25 to 35 kt with gusts up to 40 kt and seas 12 to 15 ft at 14 seconds. * WHERE...All areas. * WHEN...For the Small Craft Advisory, until 7 PM PST this evening. For the Gale Warning, from 7 PM this evening to 7 AM PST Wednesday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * ADDITIONAL INFORMATION...The storm series moving in Monday and continuing into Wednesday will produce periods of moderate to heavy rainfall. There's likely to be two peaks in the wind speeds during the period of the watch with the first being late Monday night into Tuesday morning and the second being Tuesday night into Wednesday morning. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Jan 9, 8:14 PM PST, 6 hours 10 minutes earlier.
Area forecast discussion, Jan 9, 8:14 PM PST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Medford OR
814 PM PST Sat Jan 9 2021
.UPDATE...Update to PoPs from 12-15z Jan 10.
&&
.DISCUSSION...The one update was to increase PoPs from 12-15z.
Hi-res and Global deterministic models are in high agreement that
the front will hang up along the Cascades late tonight with some
showers behind that boundary over Douglas County. So, have
increased PoPs to show that confidence. The front in the models
gets rained out when it hangs up along the Cascades, so very
limited precip if any will make it east of them.
Otherwise the forecast remains on track and greater detail on it
can be found in the discussion below. -Miles
&&
.AVIATION...For the 10/00Z TAFs...VFR conditions will prevail across
the area through this evening. An incoming front will bring areas of
MVFR cigs/vsbys in low clouds, rain, and fog tonight spreading
inland to the Cascades with higher terrain becoming obscured. VFR
conditions will persist east of the Cascades, but areas of higher
terrain will become obscured. Precipitation will end early Sunday
morning and there may be patchy areas of IFR/LIFR fog that develop
in some west side valleys. However, all areas will clear to VFR by
Sunday afternoon, though areas of higher terrain will remain
obscured. /BR-y
&&
.MARINE...Updated 800 PM PST Saturday 09 Jan 2021...After a brief
period of relatively improved conditions this afternoon, seas will
quickly build tonight, becoming very high and very steep again
overnight. Another cold front is approaching the waters this evening
and will move onshore late tonight. South winds will be gusty with
this front, but are expected to remain below gales. Winds ease late
tonight and another high and long period swell moves in behind this
front, peaking at around 20 to 23 ft Sunday morning and afternoon.
Swell gradually lowers late Sunday into Monday, but another front
and long period swell are expected late Monday into Tuesday. South
winds will increase again ahead this next front around Monday
afternoon through Monday night and there is the potential for areas
of gales Monday night. Active weather will continue through the
week, with additional heavy and long period swell trains expected
Tuesday and again towards the end of the week. /BR-y
&&
.BEACH HAZARDS...Updated 800 PM PST Saturday 09 Jan 2021...After a
brief period of improved surf conditions this afternoon, another
very high and long period swell moves into the area late tonight
into Sunday morning. This next swell group arriving tonight is
expected to be 4 to 5 feet higher compared to what moved into the
coast yesterday. Large breaking waves of 25 to 30 feet are possible
with this event and a High Surf Warning is in place to cover this.
In addition, the swell will be moving in during some higher than
usual high tides. Therefore, there is a concern of some coastal
flooding near Harbor, OR and a small section of highway 101 south of
Coos Bay. While these are the only known locations along the
southern Oregon coast that are prone to flooding during these very
high tides and large swell events, the potential is there for other
low lying areas to flood as well. So use extra caution when out and
about tonight into Sunday.
Use extreme caution along and near the beaches and stay away from
the ocean. Jetties, rocks, logs and bar entrances are not safe
places to be during this period of significant waves. The Pacific
Ocean is both cold and powerful. These large waves can easily sweep
people and large objects into the water. NEVER turn your back on the
ocean!
&&
.PREV DISCUSSION... /Issued 241 PM PST Sat Jan 9 2021/
SHORT TERM...An upper level ridge in place over the area this
afternoon is resulting in dry weather and sunshine for most. The
stable air mass is preventing vertical mixing though in some areas
east of the Cascades. As a result, low clouds persist along parts
of Highway 97 from Chemult south to around Klamath Lake, and also
in the Christmas Valley. These clouds should break up this
afternoon, but some may not go away completely. Highs in the 40s
will be common west of the Cascades, but as high as the mid 50s
along the coast. East side areas will have highs in the 30s.
A fast-moving front will arrive at the coast tonight. Expect
rain to develop along the coast by late this evening (9-11 pm) and
last about 3-5 hours. Rain amounts of 0.25-0.75 of an inch are
expected at the coast (highest in the coast ranges of Curry County).
The area of precipitation will push inland overnight reaching to
about the Cascades during the wee hours of Sunday morning (2-5 am).
Upper support for this front weakens substantially and we expect it
to fizzle as it moves east of the Cascades Sunday morning.
Precipitation amounts drop off quickly inland with 0.10 to 0.30 of
an inch for areas north of the Umpqua Divide as well as Grants
Pass/Illinois Valley and less than 0.10 of an inch here in
the Rogue Valley. Snow amounts in the mountains above 4500 feet are
mostly expected to be an inch or less. The one tricky part of the
forecast is that clear skies (aside from high thin cirrus) for a
while this evening could allow temperatures to fall below freezing
in some of the more sheltered locations (below the snow level) in
the Cascades/Siskiyous as well as some of the higher valleys of
Siskiyou County (Scott/Shasta) before precipitation arrives. While
plain rain is expected here in Medford/Ashland/Grants Pass, model
soundings and HREF/HRRR p-type forecasts do show slight potential
for mixed precip (rain/snow/sleet/frz rain) in some of those
other locations. We don't anticipate this being a big problem,
especially since the front will be falling apart and any
precipitation is likely to be light/short-lived. Just be aware of
the potential for some slick roads if traveling over the passes
late tonight/Sunday morning. Little, if any, precipitation will
make it east of Highway 97 east of the Cascades. And, only
isolated showers will linger into Sunday afternoon with clouds
breaking in many areas.
Brief upper ridging will move in behind the front Sunday afternoon
and night. Expect some fog/low clouds to develop in the valleys
again Sunday night.
Another cold front will approach the coast on Monday, but will slow
down keeping the best rain chances across northern and western
sections of the forecast area. The reason this front will slow down
is that the flow is becoming more southwesterly in response to a
deepening low/upper trough offshore. This will allow that front
to lift back to the north as a warm front. A more significant push
of moisture into the area Monday night is accompanied by a surge
in snow levels to above 7000 feet, but most areas south and east
of the Cascades will remain dry during this timeframe. -Spilde
LONG TERM...Tue 12 Jan through Sat 16 Jan 2021.
The extended period will begin with a ridge to the east and an
incoming trough to the west with southwest flow aloft over the
Medford forecast area. The wave number around the northern
hemisphere initially will be five, which supports a progressive
pattern.
The pattern will indeed be progressive, but the trough will weaken
quite a bit as it approaches the coast, and what's left of it will
move onshore Tuesday with most of the energy directed well north of
the Medford forecast area. However, the associated front will still
bring significant precipitation to the west side, as it will stall
over the west side after moving onshore Tuesday morning.
The front may move north as a warm front for a bit before another
front associated with the weakening long wave trough moves onshore
Tuesday night. Precipitation will still be significant, but not
enough to create any appreciable impacts. Some showers will persist
into Wednesday. Through it all, snow levels will be in the 7000-9000
foot range.
This front will weaken over the area as a strong upper ridge builds
along the west coast. This will make Wednesday night into
Thursday mostly, if not completely dry.
The ridge axis will break to the east of the area Thursday night.
The flow aloft will become southwesterly, and this will open the
storm door once again. However, the upstream trough will once again
weaken as it approaches the coast, moving onshore Friday night. The
associated front will move onshore Thursday night into Friday. The
ensemble means vary quite a bit with the strength of this system.
The EC goes with a weak front, but the GFS is even weaker, almost a
non-event. Either way, it will be a low impact event. Snow levels
will drop quite a bit behind the front, down to 4000-5000 feet.
The upper trough driving this front will move to the east of the
area Friday night, and any post-frontal showers will diminish. The
weekend looks to be dry as a ridge will build along the west coast
through this time period. Saturday will be somewhat cool temperature
wise, but Sunday should be warmer. -JRS
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Warning from 1 AM to 10 PM PST Sunday for ORZ021-022.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 1 AM PST Sunday for
PZZ350-356-370-376.
Small Craft Advisory from 10 PM Sunday to 10 PM PST Monday for
PZZ350-356-370-376.
Hazardous Seas Warning from 1 AM to 10 PM PST Sunday for
PZZ350-356-370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 8:52 AM PST | Coastal Flood Advisory | MFR | Coos, Curry, Douglas | 3 hr |
| Jan 10, 1:23 PM PST | High Wind Watch | MFR | Coos, Curry, Douglas, Klamath, Lake | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.